New Mexico, 2020

Damaging Winds in New Mexico, June 23, 2020

June 23, 2020 · NWS EPZ · 4 events in 1 county or zone

A surface low was located over northern Chihuahua bringing southeast winds to south-central New Mexico. A disturbance in northwest flow aloft provided ample shear and lift for severe storms to develop over Otero county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A surface low was located over northern Chihuahua bringing southeast winds to south-central New Mexico. A disturbance in northwest flow aloft provided ample shear and lift for severe storms to develop over Otero county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 23, 4:22 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 23, 4:22 PM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
522 PM MDT Tue Jun 23 2020

.AVIATION...00Z TAF CYCLE...
A few areas of visibility less than 1 mile...skies BKN030 and wind
gusts greater than 40KT in showers and thunderstorms mainly east
of the Rio Grande through 06z. Otherwise VFR conditions with skies
SCT-BKN100 with wind speeds around 5-15KTS. Thunderstorms may
redevelop especially for areas east of the Rio Grande after 20Z on
Wednesday.

&&

Rogash

.PREV DISCUSSION...146 PM MDT Tue Jun 23 2020...

.SYNOPSIS...
Afternoon showers and thunderstorms, especially east of the Rio
Grande will be possible through at least Thursday. A few storms
could be severe tonight and Wednesday. Drier air will move in for
the end of the week into the weekend, but winds will be on the
increase with temperatures remaining at or slightly above normal.
Some moisture may start to return again early next week as a deep
trough moves into the western U.S.

&&

.DISCUSSION...
.SHORT TERM...Tonight through Wednesday...
Ingredients in place for scattered thunderstorms/isolated severe
storms tonight and again on Wednesday. CAMS models have been in
pretty good agreement with a later than normal start to the
convection this afternoon seems to be working as we are just now
starting to see some development over the Black Range and the west
slopes of the Sac Mtns. Pre storm environment showing potential for
severe storms, especially east of the Rio Grande Valley with high
MUCAPEs and DCAPEs. Believe damaging winds biggest threat as shear
profile not too strong and WBZ not real favorable for large hail
(but can't rule it out). Also many of the CAMS models showing
organized linear convection associated with short wave aloft over NW
New Mexico moving southeast late this afternoon and early evening
just north and east of our CWA. HRRR showing nice outflow dropping
south through the Tularosa Basin down to west Texas.

Expect much the same again Wednesday as upper high over the northern
Baja remains nearly stationary and unchanged-maybe slightly more
northerly flow aloft as opposed to northwest. MUCAPEs/DCAPEs lower
than today but still respectable, again mainly east of the Rio
Grande Valley. Bottom line...expect roughly same coverage of
thunderstorms as today-perhaps a bit further east, and some risk of
severe storms due to winds-but less than today. &&

.LONG TERM...
Period will likely start out with storms ongoing over at least
areas east of the Rio Grande moving south. Decent instability will
still exist and modest shear so SPC putting eastern zones into
marginal risk looks reasonable. A weak upper ridge pushes a little
further east for Thursday, but models continue to keep dew points
at or above 40-45 degrees in eastern zones so kept some isolated
to slight chance pops there. With dry, westerly surface winds west
of the divide, should see warmest temperatures out that way where
100-103 looks likely while 95-100 over the lowlands for areas east
of the Rio Grande.

Another very small push east with the moisture for Friday, but
even on the dry EC, dew points remain high enough and on the
northerly flow side of the ridge, some storms are still possible
coming off the mountains, but severe threat should be diminished
as shear values really drop off. An upper trough moves across the
area Saturday which should generally push moisture east, but if a
storm or two could develop, would be confined to the mountains.
Increasing westerly surface winds, possibly up to 15-25 mph, will
allow highs to get back into the 100+ degree range for almost all
of the lowland locations.

Another fairly deep trough for the end of June over the western
CONUS could tap some moisture from the Baja region and bring a
return to some storms as early as Monday, but think a slower
movement of this system is more likely along with moisture return,
so just kept pops under 10 and did bring in some 10-20 pops
starting Tuesday. Highs will remain in the mid 90s to around 100
through early next week. Overnight lows will mainly be in the 60s,
but areas around El Paso could easily be in the lower to mid 70s
with westerly winds going through the night in the 5-15 mph range.

&&

.FIRE WEATHER...
Scattered thunderstorms will continue tonight and Wednesday, with a
few potentially becoming severe with damaging winds and/or large
hail. Some potential still for dry lightning west of the Rio Grande
Valley where dewpoints are lower. Temperatures seasonable both
tonight and Wednesday. A chance of thunderstorms will remain on
Thursday and Friday but limited mostly to areas east of the Rio
Grande Valley. Temperatures will climb back above normal Thursday
into the weekend.

Min RHs 10-20% west of the Rio Grande Valley Wednesday, with min RHs
15-30% to the east. Min RHs decreasing to 8-15% Thursday through the
weekend, except remaining around 15-25% zone 113. Vent rates very
good-excellent through the weekend west of the Rio Grande Valley and
fair-good to the east.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 72  97  73 100 /  20  20  20   0
Sierra Blanca           65  92  65  93 /  30  20  20  10
Las Cruces              68  96  66  99 /  20  20  20   0
Alamogordo              65  96  66  99 /  30  30  20  20
Cloudcroft              50  71  51  74 /  50  50  20  30
Truth or Consequences   68  96  67  99 /  20  20  20   0
Silver City             63  90  63  92 /   0  10   0   0
Deming                  65  99  64 102 /   0  10   0   0
Lordsburg               65  99  64 101 /   0   0   0   0
West El Paso Metro      73  98  74 101 /  20  20  20   0
Dell City               65  96  65  97 /  30  20  30  20
Fort Hancock            71  99  71 101 /  30  20  20   0
Loma Linda              68  90  69  94 /  30  20  20   0
Fabens                  73  99  73 101 /  20  20  20   0
Santa Teresa            68  97  69 100 /  20  10  20   0
White Sands HQ          72  97  73  99 /  30  20  20   0
Jornada Range           63  96  63  99 /  30  20  20   0
Hatch                   65  97  65 101 /  20  20  20   0
Columbus                68 100  68 102 /   0  10   0   0
Orogrande               68  96  68  98 /  30  20  20  10
Mayhill                 53  80  55  85 /  40  60  20  30
Mescalero               52  82  53  86 /  50  50  20  30
Timberon                50  78  52  83 /  40  40  20  30
Winston                 53  87  54  92 /  20  30  10   0
Hillsboro               60  94  60 100 /  20  30  20   0
Spaceport               63  95  63  97 /  20  20  20   0
Lake Roberts            54  90  54  93 /   0  20   0   0
Hurley                  60  93  59  95 /   0  10   0   0
Cliff                   52  97  54  99 /   0   0   0   0
Mule Creek              54  96  52  95 /   0   0   0   0
Faywood                 61  93  61  97 /   0  20   0   0
Animas                  64 101  64 102 /   0   0   0   0
Hachita                 62  99  61 100 /   0   0   0   0
Antelope Wells          64 100  65 100 /   0   0   0   0
Cloverdale              63  94  65  95 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05-Rogash/99/99
Hazardous weather outlook, Jun 23, 11:14 AM MST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1214 PM MDT Tue Jun 23 2020

NMZ401>417-TXZ418>424-241815-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1214 PM MDT Tue Jun 23 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms, mainly east of the Continental Divide.
wind gusts of 50 to 60 mph possible with some of these storms,
along with small hail. Widely dispersed smoke will persist over
the region, mainly west of the Rio Grande Valley.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered thunderstorms again Wednesday and Thursday. Wind gusts
of 40 to 50 mph possible with these storms, along with small hail.
Slight chance of thunderstorms continuing Friday and Saturday,
mainly over Otero and Hudspeth Counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Jun 23, 1:48 PM MST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service El Paso TX
248 PM MDT Tue Jun 23 2020

NMZ414>416-232130-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
248 PM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
330 PM MDT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Apache Summit, moving southeast at 10 mph.

Nickel size hail, winds in excess of 45 mph and locally heavy rain
will be possible with this storm.

Locations impacted include...
Mescalero, Silver Lake, Elk Silver, Sixteen Springs and Dry Canyon.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central New Mexico.

LAT...LON 3315 10578 3327 10561 3307 10534 3289 10559
TIME...MOT...LOC 2047Z 320DEG 11KT 3316 10565

33
Special weather statement, Jun 23, 3:05 PM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service El Paso TX
405 PM MDT Tue Jun 23 2020

NMZ415-416-232245-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
405 PM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
445 PM MDT...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Elk Silver, moving southeast at 10 mph.

Nickel size hail, winds in excess of 45 mph and locally heavy rain
will be possible with this storm.

This storm will remain over mainly rural areas of north central Otero
County.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central New Mexico.

LAT...LON 3319 10531 3296 10532 3296 10535 3288 10536
      3317 10566 3329 10550
TIME...MOT...LOC 2204Z 320DEG 9KT 3318 10553

33
Special weather statement, Jun 23, 3:46 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service El Paso TX
446 PM MDT Tue Jun 23 2020

NMZ408-409-232330-
Eastern Black Range Foothills NM-Sierra County Lakes NM-
446 PM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL
530 PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Cuchillo, moving southeast at 15 mph.

Nickel size hail, wind gusts up to 50 mph, and locally heavy
rainfall will be possible with this storm.

Locations impacted include...
Engle, Cutter, City of Elephant Butte, Rock House, North Monticello
Point, Alamosa Canyon, Elephant Butte Lake, Rock Canyon, Hot Springs
Landing, Lost Canyon, Lakeshore Highlands and South Monticello
Campground.

This includes Interstate 25 in New Mexico between mile markers 81 and
97.

LAT...LON 3332 10737 3347 10724 3335 10678 3301 10701
TIME...MOT...LOC 2246Z 305DEG 12KT 3336 10724

33
Special weather statement, Jun 23, 3:52 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service El Paso TX
452 PM MDT Tue Jun 23 2020

NMZ409-412-232330-
Central Tularosa Basin NM-Sierra County Lakes NM-
452 PM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND
NORTHEASTERN SIERRA COUNTIES UNTIL 530 PM MDT...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles north of Northrup Landing, moving east at 10 mph.

Nickel size hail, wind gusts of 50 to 55 mph, and locally heavy
rainfall will be possible with this storm.

Locations impacted include...
Salinas Peak.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central New Mexico.

LAT...LON 3319 10665 3337 10659 3337 10621 3305 10628
TIME...MOT...LOC 2252Z 284DEG 7KT 3326 10654

33
Special weather statement, Jun 23, 4:30 PM MST, 1 hour before
Special Weather Statement
National Weather Service El Paso TX
530 PM MDT Tue Jun 23 2020

NMZ412-414>416-240015-
Central Tularosa Basin NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
530 PM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO COUNTY UNTIL
615 PM MDT...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Three Rivers, moving southeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible along and ahead of this
storm.

Locations impacted include...
Mescalero, Lake Mescalero, Tularosa, Three Rivers, Alamogordo, White
Sands National Monument, Bent, Burro Flats, High Rolls, La Luz,
Holloman Air Force Base, Mountain Park, Apache Summit, Boles Acres,
Oliver Lee State Park, Soldier Canyon, Sierra Blanca Peak and Three
Rivers Petroglyph Site.

This includes the following highways...
 Highway 70 in New Mexico between mile markers 199 and 212.
 Highway 54 in New Mexico between mile markers 53 and 100.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central New Mexico.

LAT...LON 3339 10573 3331 10572 3330 10565 3269 10594
      3282 10637 3339 10607
TIME...MOT...LOC 2329Z 316DEG 17KT 3320 10622

33
Special weather statement, Jun 23, 4:59 PM MST, 31 minutes before
Special Weather Statement
National Weather Service El Paso TX
559 PM MDT Tue Jun 23 2020

NMZ409-410-412-240045-
Central Tularosa Basin NM-Northern Dona Ana County NM-
Sierra County Lakes NM-
559 PM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SIERRA AND
NORTHEASTERN DONA ANA COUNTIES UNTIL 645 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Spaceport America, moving southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Portions of Jornada Experimental Range.

LAT...LON 3303 10692 3317 10665 3281 10644 3266 10671
TIME...MOT...LOC 2359Z 327DEG 18KT 3302 10679

33

The radar

The Holloman AFB radar (KHDX), 30 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otero

When
June 23, 5:30 PM MST to 5:35 PM MST
Where
Otero County, 1.05 mi W of High Rolls
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.948, -105.838

Thunderstorm Wind, Otero

When
June 23, 5:35 PM MST to 5:40 PM MST
Where
Otero County, 7.29 mi SSW of (Hmn)holoman Afb Alm
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
32.750, -106.140

Thunderstorm Wind, Otero

When
June 23, 5:45 PM MST to 5:50 PM MST
Where
Otero County, 1.35 mi ESE of Boles
Measured
54 kt (62 mph) measured gust
Reported by
Other Federal Agency
Coordinates
32.910, -105.950

Tactical weather sensor blown down at Holloman Air Force Base.

Thunderstorm Wind, Otero

When
June 23, 6:00 PM MST to 6:05 PM MST
Where
Otero County, 1.18 mi ENE of Alamogordo
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.906, -105.951

Power line blown down in Alamogordo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905434, 905419, 905421, 905446.